Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 38, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Oct 26, 2022, 2:16 AM MDT for Washington County, Utah. It took effect at Oct 26, 2022, 11:00 PM MDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2022, 2:16 AM MDT (08:16 UTC)
- In effect from
- Oct 26, 2022, 11:00 PM MDT
- Expired
- Oct 27, 2022, 12:00 PM MDT
- In force
- 13 hr
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 8.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3978 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936 WWUS75 KSLC 260816 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 216 AM MDT Wed Oct 26 2022 UTZ104>106-262330- /O.NEW.KSLC.HZ.W.0012.221027T0300Z-221027T1500Z/ Northern Wasatch Front-Salt Lake Valley-Utah Valley- Including the cities of Ogden, Bountiful, Salt Lake City, West Jordan, Sandy, Lehi, Provo, and Payson 216 AM MDT Wed Oct 26 2022 ...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Northern Wasatch Front, Salt Lake Valley and Utah Valley. * WHEN...From 9 PM this evening to 9 AM MDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ123-262330- /O.NEW.KSLC.WI.Y.0038.221027T0500Z-221027T1800Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 216 AM MDT Wed Oct 26 2022 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON MDT THURSDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Lower Washington County near north-south running canyons. Those in St. George proper are unlikely to see strong winds. * WHEN...From 11 PM this evening to noon MDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. If in areas normally impacted by gap winds, secure outdoor objects including Halloween decorations, trampolines, and outdoor furniture. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
663 WWUS75 KSLC 262130 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 330 PM MDT Wed Oct 26 2022 UTZ104>106-271330- /O.CON.KSLC.HZ.W.0012.221027T0300Z-221027T1500Z/ Northern Wasatch Front-Salt Lake Valley-Utah Valley- Including the cities of Ogden, Bountiful, Salt Lake City, West Jordan, Sandy, Lehi, Provo, and Payson 330 PM MDT Wed Oct 26 2022 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Northern Wasatch Front, Salt Lake Valley and Utah Valley. * WHEN...From 9 PM this evening to 9 AM MDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ123-271330- /O.CON.KSLC.WI.Y.0038.221027T0500Z-221027T1800Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 330 PM MDT Wed Oct 26 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO NOON MDT THURSDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Lower Washington County near north-south running canyons. Those in St. George proper are unlikely to see strong winds. * WHEN...From 11 PM this evening to noon MDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. If in areas normally impacted by gap winds, secure outdoor objects including Halloween decorations, trampolines, and outdoor furniture. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
811 WWUS75 KSLC 270934 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 334 AM MDT Thu Oct 27 2022 UTZ104>106-271500- /O.CON.KSLC.HZ.W.0012.000000T0000Z-221027T1500Z/ Northern Wasatch Front-Salt Lake Valley-Utah Valley- Including the cities of Ogden, Bountiful, Salt Lake City, West Jordan, Sandy, Lehi, Provo, and Payson 334 AM MDT Thu Oct 27 2022 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Northern Wasatch Front, Salt Lake Valley and Utah Valley. * WHEN...Until 9 AM MDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ123-271800- /O.CON.KSLC.WI.Y.0038.000000T0000Z-221027T1800Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 334 AM MDT Thu Oct 27 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Lower Washington County near north-south running canyons. Those in St. George proper are unlikely to see strong winds. * WHEN...Until noon MDT today. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. If in areas normally impacted by gap winds, secure outdoor objects including Halloween decorations, trampolines, and outdoor furniture. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
554 WWUS75 KSLC 271458 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 858 AM MDT Thu Oct 27 2022 UTZ104>106-271600- /O.EXP.KSLC.HZ.W.0012.000000T0000Z-221027T1500Z/ Northern Wasatch Front-Salt Lake Valley-Utah Valley- Including the cities of Ogden, Bountiful, Salt Lake City, West Jordan, Sandy, Lehi, Provo, and Payson 858 AM MDT Thu Oct 27 2022 ...HARD FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... A hard freeze was observed for many locations in Utah County, less so for the Salt Lake Valley and Northern Wasatch Front. We will reasses the potential for a hard freeze in those latter locations tonight. $$ UTZ123-271800- /O.CON.KSLC.WI.Y.0038.000000T0000Z-221027T1800Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 858 AM MDT Thu Oct 27 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Lower Washington County near north-south running canyons. Those in St. George proper are unlikely to see strong winds. * WHEN...Until noon MDT today. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. If in areas normally impacted by gap winds, secure outdoor objects including Halloween decorations, trampolines, and outdoor furniture. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Oct 25, 4:15 PM MDT, 10 hours 1 minute earlier.
Area forecast discussion, Oct 25, 4:15 PM MDT, 10 hours 1 minute before
Area Forecast Discussion National Weather Service Salt Lake City UT 415 PM MDT Tue Oct 25 2022 .SYNOPSIS...A progressive pattern will remain across the Interior West through the week. A stronger system will push into Utah tomorrow, bringing a period of valley rain, mountain snow, a colder airmass, and potentially stronger gap winds in Washington County. && .SHORT TERM (through 12Z/6AM Thursday)...This morning's weak shortwave continues and eastward track this afternoon, with another weak shortwave progged to move over the area later this evening and overnight. Evidence of this secondary wave is noted on satellite analysis, where increased cloud cover is seen over north-central Nevada. As this relatively weak wave approaches, and moves through the area, overnight tonight, lower level flow will become southwesterly and resemble something more of a weak warm frontal boundary. Gentle upglide through the southwesterly flow combined with the mid-level energy from the weak wave should kick off some light precipitation over central Utah tonight. Most valley areas from roughly Nephi southward through Beaver and from the Nevada border eastward through Green River should remain rain. That said, if the anticipated precipitation stalls long enough over central Utah, then enough cooling through the column could allow snow to penetrate down to valley floors. In the higher terrain of the Manti-La Sal / Fishlake NF areas, snowfall is expected over ~7500ft but only ~1-3 inches. The aforementioned weak wave will clear the area by mid-morning on Wednesday and will be replaced with a much deeper and colder trough almost immediately. This next trough will be more impactful than the previous wave, such that upper forcing will drive more widespread precipitation across northern and central Utah, temperatures will become cold enough to favor valley snowfall toward the end of the event, mountain areas will see several inches of accumulating snowfall, and the Salt Lake and Tooele Valley areas could see a shot of lake effect snowfall. Additionally, the cold frontal boundary will likely push far enough southward that strong gap winds develop in north-south oriented canyons of Iron/ Washington County on Thursday morning. The associated cold frontal boundary with this incoming trough looks to begin pushing into northwest Utah late morning on Wednesday, continuing through the remainder of Utah and southwest Wyoming through the mid-afternoon and early evening hours. As this boundary initially pushes through the region, the warmer pre- frontal environment will allow valley rain and mountain snow above ~6500ft to be favored. The colder 700mb airmass, filtering in almost immediately behind the surface front, will drop H7 temperatures from -5 to -6C to about -10 to -11C, sufficiently cold enough to support snowfall down to the valley floors. That said, the middle and upper level trough axis will be east of the area by the time the coldest air arrives, meaning that forcing for valley precipitation will be largely cutoff and a transition to orographic precipitation will be seen. Mountain snowfall in the favored post-frontal areas (Cottonwoods, Fishlake NF, Nebo area) will likely stack up from ~6PM though midnight but, again, should just barely touch advisory level criteria (6 inches) in the upper Cottonwoods. Lake effect potential looks solid considering a 24C temperature difference between the lake surface and the 700mb airmass by early Thursday morning. High-res model guidance is beginning to pick up on this potential, but the precise location of the potential lake effect band/ showers is relatively uncertain. However, given the north to northwesterly flow orientation overhead, thinking that the most likely areas to see lake effect snow will be the Salt Lake Valley or Tooele Valley. In large, most precipitation should be done early Thursday morning, but depending on how long this potential lake effect hangs on, we could see some precipitation linger through the mid-morning in the Salt Lake/ Tooele Valley and area mountains. .LONG TERM (after 12Z/6AM Thursday)...Lingering gap winds in Washington county south of Black Ridge Canyon along I-15 will taper off through the morning as the north-south temperature and pressure gradient weakens and flow shifts more east of north as the trough departs. The moisture gradient behind the trough remains sharp, and with strong mid-level subsidence, any precipitation should quickly come to an end across the state. The only exception remains the probability for a continuing lake- effect band to impact the western benches of the Salt Lake valley or the eastern reaches of the Tooele valley, along with the last vestiges of orographic precipitation along the central Wasatch. Still on track for a short-lived period of ridging to end the week and start the weekend. Warm advection will usher in a steep rise in H7 temps, and lack of moisture and lift leading to clearing skies will allow for daytime highs to creep back up into the mid 50s statewide, reaching the 60s in lower Washington county. Temperatures will peak across the state on Monday, with the Wasatch Front topping out near 60F. Areas with snow on the ground will see strong radiative cooling overnight as light winds and clear skies prevail, leading to much lower daytime highs. Worth noting significant discrepancies in max/min temps exist between the bias corrected guidance and raw consensus, with the NBM and other bias corrected guidance running 5-8F warmer. Given the arrival of the thermal trough by Saturday morning, struggle to see temps getting as warm as NBM, and have blended towards the cooler raw output for now. Members across the ensemble suite still produce a trough late in the weekend expected to amplify into the lower 48 as it rapidly slides eastward. However, less than 1/3 of the suite produce a trough with sufficient amplitude to produce widespread precipitation across the state. More likely that the northernmost mountains will see a modest snowfall event, with the Cache and Bear River valleys seeing a mixed precipitation event. A lot is likely to change with the forecast for Sunday and beyond given the volatility of a developing trough in the shoulder season, so keep an eye on the forecast for details regarding this late weekend/early next week storm. Given the development of this trough continues to be pushed out to day 7 in consecutive cycles, cannot rule out that it does not materialize until mid next week, or trends towards an unimpactful zonal flow situation. && .AVIATION...Northwest winds at KSLC will switch back to southerly by 02Z. These winds will become gusty by mid morning Wednesday, with a 40% chance these winds gust in excess of 25 mph. A cold front will cross the KSLC terminal between 18Z and 20Z, shifting winds to the northwest, lowering ceilings below 7 kft. .REST OF UTAH AND SOUTHWEST WYOMING...MVFR to IFR conditions are possible overnight across central Utah along a stalled frontal boundary. Elsewhere VFR conditions are expected across southern Utah, as well as northern Utah and southwest Wyoming through mid morning Tuesday. Late Wednesday morning a cold front will cross northern Utah bringing MVFR to IFR conditions to this area. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Webber / Wessler / Seaman For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 2:12 AM MDT | Winter Weather Advisory | SLC | Box Elder, Cache, Davis, Duchesne, Juab, Morgan and 6 more | 28 hr |
| Oct 26, 2:16 AM MDT | Hard Freeze Warning | SLC | Davis, Salt Lake, Utah, Weber | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.